Nebraska, 2011

Damaging Winds in Nebraska, July 5, 2011

July 5, 2011 · NWS GLD · 2 events in 1 county or zone

A large cluster of strong to severe thunderstorms moved from northern Yuma county in Colorado, across southern Nebraska during the evening, resulting in several severe wind gusts and minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large cluster of strong to severe thunderstorms moved from northern Yuma county in Colorado, across southern Nebraska during the evening, resulting in several severe wind gusts and minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 4:21 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 4:21 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT TUE JUL 5 2011

.DISCUSSION...
213 PM MDT TUE JUL 5 2011

THE 19Z SURFACE ANALYSIS AND VISIBLE SATELLITE INDICATE A WARM
FRONT OVER NORTHERN KANSAS/SOUTHWEST NEBRASKA AND THEN THE
MOISTURE PLUME AROUND THE PERIPHERY OF THE RIDGE ACROSS NORTHERN
NEBRASKA. THE COLD FRONT IS OVER NORTHWEST NEBRASKA. LIGHTNING
DETECTION IS SHOWING ACTIVITY ALONG THIS MOISTURE PLUME IN
COLORADO.

A RIDGE WILL PERSIST OVER THE SOUTHERN ROCKIES TONIGHT THROUGH
FRIDAY. AT THE SURFACE...A FRONT WILL MOVE SOUTH TOWARD THE
NEBRASKA/KANSAS BORDER THIS EVENING AND PROGRESS SLOWLY SOUTH DURING
THE NIGHT. HIGH PRESSURE WILL SETTLE INTO THE REGION WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL SHIFT EAST SOME FRIDAY WITH WEAK LOW
PRESSURE OVER EASTERN COLORADO.

THE FRONT WILL BE SLOWER MOVING THAN EARLIER THOUGHT SO STORMS WILL
BE FOCUSED MAINLY OVER THE NORTHERN ZONES THIS EVENING. THE OLD WARM
FRONT STILL LINGERS FURTHER SOUTH AND THIS WILL ALSO BE A POTENTIAL
FOCUS FOR THUNDERSTORM DEVELOPMENT. CONSEQUENTLY HIGHEST POPS THIS
EVENING WILL BE OVER THE NORTHERN ZONES. SEVERE WEATHER WILL ALSO BE
POSSIBLE WITH 1500-2000 J/KG OF CAPE AND WIND SHEAR FROM 30 TO 40
M/S. ADDITIONALLY, SLOW MOVEMENT WITH STORMS AND HIGH PRECIPITABLE
WATER OF OVER AN INCH WILL CREATE A POTENTIAL FOR LOCALLY HEAVY RAIN
OVER ZONES GENERALLY NORTH OF HIGHWAY 36 TONIGHT AND ACROSS A LARGE
PART OF THE FA WEDNESDAY. THERE IS A SLIGHT CHANCE FOR EXCESSIVE RAINFALL
IN THIS SAME AREA. THE FRONT WILL MOVE SOUTH OVERNIGHT AND EXPECT
STORMS TO BE ONGOING THROUGH SUNRISE. SHOWERS AND STORMS MAY
DECREASE SOME IN THE MORNING BUT WILL PERSIST OVER PORTIONS OF THE
FA. ANOTHER SHORTWAVE WILL CAUSE AN INCREASE STORMS IN COVERAGE AND
INTENSITY WEDNESDAY AFTERNOON AND EVENING. ADDITIONAL SHORTWAVE
ENERGY RIDING OVER THE RIDGE INTO NORTHWEST KANSAS WILL BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE FA THURSDAY AFTERNOON
AND NIGHT AND AGAIN FRIDAY AFTERNOON AND NIGHT.

850 TEMPERATURES INDICATE COOLER MAX TEMPERATURES WEDNESDAY AND THIS
IS OBVIOUS SINCE THERE SHOULD BE CONSIDERABLE CLOUDS AND
PRECIPITATION. THE COOLER MET GUIDANCE WAS USED WITH HIGH
TEMPERATURES RANGING FROM THE UPPER 70S NORTHWEST TO 90 IN THE FAR
SOUTH ZONES. MAX TEMPERATURES ON THURSDAY WILL BE WARMER IN THE MID
80S AND THE LOWER 90S FRIDAY. MIN TEMPERATURES WILL BE IN THE LOWER
60S NORTHWEST TO THE MID 60S EAST.

IN THE EXTENDED...THE RIDGE MOVES INTO THE SOUTHERN PLAINS WITH
MOISTURE STREAMING AROUND THE RIDGE INTO NORTHWEST KANSAS. SHORTWAVE
ENERGY MOVING THROUGH THE FLOW WILL PROVIDE FORCING FOR AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
TUESDAY. MAX TEMPERATURES THROUGH THIS PERIOD WILL CONTINUE IN THE
90S. MIN TEMPERATURES WILL RANGE FROM THE LOWER 60S IN THE WEST TO
AROUND 70 IN THE EAST.

FS
&&

.AVIATION...
521 PM MDT TUE JUL 5 2011

FOR THE OOZ TAFS...LOTS OF UNCERTAINITY WRT TSTORMS AND MVFR CIGS
AT BOTH TERMINALS. SOME DIFFERENCES IN MODEL SOLUTIONS IN
PLACEMENT OF TSTORMS AND RELATED BOUNDARIES...HAVE JUST TAKEN A
BLEND OF THESE SOLUTIONS. FOR KGLD...THERE IS A DECENT CHANCE FOR
TSTORMS THIS EVENING...THEN A LULL...THEN ANOTHER CHANCE TOWARD
THE END OF THE PERIOD. FOR KMCK...HIGHER CHANCES THAN KGLD AND FOR
LONGER DURATION SO HAVE TEMPO TSRA IN THE SHORT TERM THEN VCTS
THROUGH THE REST OF THE PERIOD. UPSLOPE MOISTURE AT BOTH LOCATIONS
WILL LEAD TO MVFR CIGS IN THE EARLY MORNING AND LASTING THROUGH
EARLY AFTERNOON.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 5, 9:47 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT TUE JUL 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT TUE JUL 5 2011 /1147 AM CDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHEAST
COLORADO AND EXTREME SOUTHWEST NEBRASKA. THESE STORMS ARE THEN
EXPECTED TO MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE HIGHEST
CHANCE FOR SEVERE WEATHER ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN
THREATS ACROSS THE ENTIRE AREA. HOWEVER...THERE WILL BE A THREAT
FOR TORNADOES OVER NORTHERN YUMA COUNTY AND COUNTIES ALONG THE
KANSAS AND NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY MORNING WITH
LOCALLY HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS STILL
BEING POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND TORNADOES.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING BETWEEN THURSDAY AND MONDAY. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

In the hours before

Local storm report, Jul 5, 7:14 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
07/05/2011  M55 MPH          YUMA               CO   MESONET

&&

BSCHOLL
Local storm report, Jul 5, 8:08 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     WRAY                    40.08N 102.23W
07/05/2011  M61 MPH          YUMA               CO   AWOS

&&

JSL
Special weather statement, Jul 5, 8:32 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT TUE JUL 5 2011

COZ090-091-KSZ001-013-060400-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
1032 PM CDT TUE JUL 5 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 1029 PM CDT/929 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG A STRONG OUTFLOW BOUNDARY FROM THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF PARKS TO 7 MILES
NORTHWEST OF ST. FRANCIS TO BONNY RESERVOIR...MOVING SOUTHEAST AT 35
MPH. SUDDEN NORTHERLY WIND GUSTS TO 50 MPH AND AREAS OF DUST WILL
ACCOMPANY THIS OUTFLOW BOUNDARY.

&&

LAT...LON 3992 10141 3972 10141 3968 10144 3933 10172
      3951 10227 3986 10199 4001 10186 4001 10184
TIME...MOT...LOC 0331Z 294DEG 31KT 3998 10179 3983 10188
          3955 10210

JRM

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 5, 8:40 PM MST
Where
Dundy County, 17 mi N of Parks
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.296, -101.720

Twelve inch diameter tree branches reported down by coop observer.

Thunderstorm Wind, Dundy

When
July 5, 9:04 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -101.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318847, 318846.